Unary automatic graphs: an algorithmic approach

Khoussainov, B
Liu, J
Minnes, M
Item type
Journal Article
Degree name
Journal Title
Journal ISSN
Volume Title
Cambridge University Press

This paper studies infinite graphs produced from a natural unfolding operation applied to finite graphs. Graphs produced using such operations are of finite degree and automatic over the unary alphabet (that is, they can be described by finite automata over the unary alphabet). We investigate algorithmic properties of such unfolded graphs given their finite presentations. In particular, we ask whether a given node belongs to an infinite component, whether two given nodes in the graph are reachable from one another and whether the graph is connected. We give polynomial-time algorithms for each of these questions. For a fixed input graph, the algorithm for the first question is in constant time and the second question is decided using an automaton that recognises the reachability relation in a uniform way. Hence, we improve on previous work, in which non-elementary or non-uniform algorithms were found.

Journal of Mathematical Structures in Computer Science, vol.19 (1), pp.133 - 152
Rights statement
Copyright © Cambridge University Press, 2009. (http://journals.cambridge.org). Authors retain the right to place his/her pre-publication version of the work on a personal website or institutional repository for non commercial purposes. The definitive version was published in (see Citation). The original publication is available at (see Publisher's Version)